Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Integral equations on the half-line: a modified finite-section approximation

Authors: I. H. Sloan and A. Spence
Journal: Math. Comp. 47 (1986), 589-595
MSC: Primary 65R20; Secondary 45L10
MathSciNet review: 856704
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider the approximate solution of integral equations of the form $y(t) - \smallint _0^\infty k(t,s) y(s) ds = f(t)$, where the conditions on $k(t,s)$ are such that kernels of the Wiener-Hopf form $k(t,s) = \kappa (t - s)$ are included in the analysis. The finite-section approximation, in which the infinite integral is replaced by $\smallint _0^\beta$ for some $\beta > 0$, yields an approximate solution ${y_\beta }(t)$ that is known, under very general conditions, to converge to $y(t)$ as $\beta \to \infty$ with t fixed. However, the convergence is uniform only on finite intervals, and the approximation is typically very poor for $t > \beta$. Under the assumption that f has a limit at infinity, we here introduce a modified finite-section approximation with improved approximation properties, and prove that the new approximate solution converges uniformly to y as $\beta \to \infty$. A numerical example illustrates the improvement.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65R20, 45L10

Retrieve articles in all journals with MSC: 65R20, 45L10

Additional Information

Article copyright: © Copyright 1986 American Mathematical Society